Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Bismarck, ND

July 19, 2012Burke County, Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2012, 7:20 AM CDT for Burke County, Mountrail County, Ward County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 7:20 AM CDT (12:20 UTC)
Expired
Jul 19, 2012, 8:00 AM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Burke County, ND, Mountrail County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KBIS 191220
SVRBIS
NDC013-061-101-191300-
/O.NEW.KBIS.SV.W.0131.120719T1220Z-120719T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
720 AM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTH CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 800 AM CDT

* AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR POWERS LAKE...OR 39 MILES SOUTHEAST OF CROSBY...AND
  MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOSTWOOD...PALERMO AND COULEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4860 10192 4828 10212 4854 10275 4875 10257
TIME...MOT...LOC 1220Z 293DEG 31KT 4859 10257
WIND...HAIL 60MPH 1.50IN

$$

ABELING
2 follow-up statements
589 
WWUS53 KBIS 191241
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT THU JUL 19 2012

NDC013-061-101-191300-
/O.CON.KBIS.SV.W.0131.000000T0000Z-120719T1300Z/
BURKE ND-MOUNTRAIL ND-WARD ND-
741 AM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...NORTH CENTRAL MOUNTRAIL AND SOUTH CENTRAL BURKE COUNTIES UNTIL
800 AM CDT...

AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF COTEAU...OR 44 MILES SOUTHEAST OF CROSBY...MOVING EAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  PALERMO AND COULEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4860 10192 4828 10212 4854 10275 4875 10257
TIME...MOT...LOC 1241Z 264DEG 26KT 4865 10240
WIND...HAIL 60MPH 1.00IN

$$

ABELING
346 
WWUS53 KBIS 191250
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
750 AM CDT THU JUL 19 2012

NDC013-061-101-191301-
/O.EXP.KBIS.SV.W.0131.000000T0000Z-120719T1300Z/
BURKE ND-MOUNTRAIL ND-WARD ND-
750 AM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...NORTH
CENTRAL MOUNTRAIL AND SOUTH CENTRAL BURKE COUNTIES WILL EXPIRE AT 800
AM CDT/700 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4860 10192 4828 10212 4854 10275 4875 10257
TIME...MOT...LOC 1251Z 264DEG 26KT 4866 10229

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:03 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 19, 4:03 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT THU JUL 19 2012

.SHORT TERM...TODAY THROUGH FRIDAY AFTERNOON...

MAIN FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE HOT AND
HUMID WEATHER AND CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.
WILL USE A MODEL BLEND.

CURRENTLY...WEAK EMBEDDED IMPULSES ADVECTING THROUGH THE UPPER
RIDGE ACROSS CENTRAL MONTANA AND CENTRAL WYOMING ALONG WITH
INCREASING DIFFLUENT FLOW ALOFT SPREADING TOWARDS THE NORTHERN
PLAINS AS A WEAK UPPER JET STREAK LIFTS NORTHEAST ACROSS THE
ROCKIES. FORCING DEFINITELY EVIDENT WITH CONVECTIVE MID LEVEL
CLOUDS EXPANDING EASTWARD ACROSS NORTHEASTERN MONTANA INTO
NORTHWEST NORTH DAKOTA...ALONG WITH SCATTERED THUNDERSTORMS
DEVELOPING WEST AND EAST OF GLASGOW ALONG A WEAK SFC BOUNDARY.
AHEAD OF WEAK SFC LOW PRESSURE IN PLACE ACROSS EASTERN
MONTANA...A 30-40KT SOUTHERLY LOW LEVEL JET IS DEVELOPING ACROSS
THE WESTERN DAKOTAS AND WILL STEER NORTHEASTERLY INTO MY NORTH
CENTRAL LATER THIS MORNING. PLENTY OF ELEVATED INSTABILITY
PRESENT ALTHOUGH BULK SHEAR RATHER WEAK UNDERNEATH THE RIDGE.
WILL THROW BACK IN SOME POPS FOR THIS MORNING TO ACCOUNT FOR THE
CURRENT ACTIVITY.

MIXING (AS ADVERTISED BY THE NAM/GFS BUFFER SOUNDINGS) FROM 850MB
EAST UP TO 600MB WEST ALONG WITH THE STRONG WAA TODAY SHOULD YIELD
AFTERNOON HIGHS FROM THE MID 90S FAR EAST TO AROUND 100 CENTRAL
AND WEST. SFC DEWPOINT TEMPS NEAR 70 ACROSS MY EAST...60S
CENTRAL...AND 50S FAR WEST...WILL RESULT IN HEAT INDEX VALUES OF
100-105 MOST LOCATIONS MID TO LATE AFTERNOON THROUGH EARLY THIS
EVENING. GRANTED NOT ALL LOCATIONS WILL REACH 100F HI...BUT FOR
THE SAKE OF SIMPLICITY AND UNCERTAINTY...HAVE INCLUDED THE ENTIRE
CWA IN THE HEAT ADVISORY.

LATEST SPC DAY ONE HAS A SLIGHT RISK OVER MY CENTRAL AND EASTERN
COUNTIES WHERE MODELS INDICATE ENORMOUS AFTERNOON/EVENING
INSTABILITY DEVELOPING. LIMITING FACTOR WILL BE A MODERATE MID
LEVEL CAPPING INVERSION. EVEN WITH THE STRONG HEATING EXPECTED IT
REMAINS QUESTIONABLE IF THIS CAN BE OVERCOME GIVEN THE WEAK MID
LEVEL FORCING EXPECTED ALTHOUGH CANNOT RULE OUT SMALL SCALE WAVES
WITHIN THE RIDGE. SFC LOW PRESSURE WILL ADVANCE EAST INTO WESTERN
NORTH DAKOTA TODAY...SO SOME LOW LEVEL CONVERGENCE IS EXPECTED
NEAR SEVERAL BOUNDARIES INDICATED TO BE OVER THE LOCAL AREA BY
HPC. WILL KEEP POPS LOW FOR NOW BUT WILL MENTION SEVERE THIS
AFTERNOON AND TONIGHT. PWATS RANGE FROM 1.75 EAST TO 1 INCH WEST.
INVERTED V SOUNDINGS INDICATED AS WELL WITH THE MIXING EXPECTED.
BOTH OF THESE FACTORS WOULD INDICATE THE MAIN SEVERE WEATHER
THREATS TO BE LARGE HAIL AND DAMAGING WINDS...POSSIBLY HEAVY RAIN
FARTHER EAST IN THE HIGHER PWAT VALUES.

ON FRIDAY...THE UPPER LEVEL RIDGE AXIS REMAINS OVER THE WESTERN
DAKOTAS. A SURFACE BOUNDARY/COLD FRONT MOVES SOUTH FROM
SASKATCHEWAN/MANITOBA EARLY FRIDAY INTO FRIDAY AFTERNOON AS A
RELATIVELY COOLER HIGH PRESSURE AIRMASS MOVES SOUTHWARD...PUSHING
THE WARMER AIRMASS OVER NORTH DAKOTA TODAY FARTHER SOUTH AND WEST.
MODELS MORE AGGRESSIVE/FARTHER SOUTH WITH THE SFC HIGH SO TRENDED
DAYTIME TEMPERATURES DOWN A BIT. MODELS STILL INDICATE SHORTWAVE
ENERGY RIDING THE UPPER LEVEL RIDGE REACHING THE DAKOTAS FRIDAY
AFTERNOON. STRONG CAPPING INVERSION WILL BE IN PLACE AGAIN AS
WELL. OPTED TO SCALE BACK ON POPS NORTH NEAR THE SFC HIGH...BUT
WILL MAINTAIN SLIGHT CHANCES SOUTH AND EAST ALONG THE FRONTAL
BOUNDARY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE UNTIL WEDNESDAY.

THE MAIN FEATURE THIS EXTENDED PERIOD IS A BROAD RIDGE ACROSS THE
CENTRAL AND NORTHERN PLAINS THAT WILL REMAIN IN PLACE THROUGH THE
WEEKEND. SEVERAL SHORT WAVE TROUGHS MOVE ACROSS THE TOP OF THE RIDGE
KEEPING THE WEATHER ACTIVE INTO THE EARLY PART OF THE WEEKEND.
MODELS CONTINUE TO SHOW A SIGNIFICANT SHORTWAVE AND ASSOCIATED COLD
FRONT MOVING THROUGH BY WEDNESDAY...AND IF THIS TREND HOLDS...A
BREAK IN THE HEAT.

ON FRIDAY NIGHT INTO SATURDAY...A WEAK BACKDOOR COLD FRONT THAT
PUSHED THROUGH THE REGION EARLIER WILL LIKELY REMAIN IN THE VICINITY
AND BE A FOCUS FOR THUNDERSTORMS AS IT RETURNS AS A STATIONARY/WARM
FRONTAL BOUNDARY.

THEN A RATHER QUIET SUNDAY AS THE UPPER RIDGE BUILDS A BIT AHEAD OF
THE NEXT MORE SIGNIFICANT UPPER LEVEL TROUGH. THIS UPPER LEVEL
LOW/TROUGH IS FORECAST TO IMPACT THE STATE MONDAY THROUGH
WEDNESDAY...SO HAVE SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS
MENTIONED FOR NOW. I SEE SEVERAL INSTANCES OF CONVECTIVE FEED BACK
ION THE GFS AND BELIEVE THE PRECIPITATION FIELDS ARE RATHER OVER
DONE ON FRIDAY MORNING AND AGAIN ON SUNDAY NIGHT INTO MONDAY.

REGARDING TEMPERATURES...SATURDAY THROUGH MONDAY CAN EXPECT HIGHS IN
THE IN THE UPPER 80S TO LOWER 90S. COOLING TO THE 70S POSSIBLY BY
WEDNESDAY NORTH.

&&

.AVIATION...FOR THE 06Z TAF ISSUANCE...

AT 3 AM CDT...A WEAK SURFACE TROUGH OF LOW PRESSURE WAS OVER EASTERN
MONTANA...WITH A WEAK FRONTAL BOUNDARY ACROSS NORTHEAST MONTANA.
THIS FRONT IS FORECAST TO SLIDE SOUTHEAST INTO NORTHWEST NORTH
DAKOTA AND WILL BE THE FOCUS FOR WIDELY SCATTERED EARLY MORNING
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHWEST. THIS WILL
WARRANT A VCTS (VICINITY THUNDERSTORM) AT KISN BETWEEN 09-15Z.
OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 06Z/1 AM
CDT FRIDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM
CDT /9 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

&&

SHORT TERM...NH
LONG TERM/AVIATION...WAA
Hazardous weather outlook, Jul 19, 4:08 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 AM CDT THU JUL 19 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
408 AM CDT THU JUL 19 2012 /308 AM MDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING NORTHWEST AND
NORTH CENTRAL. THE CHANCE FOR SEVERE WEATHER WILL BE LOW THIS
MORNING.

A HEAT ADVISORY IS IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA
THIS THURSDAY AFTERNOON AND EVENING. DANGEROUS HEAT INDEX VALUES
OF 100-105 DEGREES ARE EXPECTED OVER MOST AREAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

IF YOU OBSERVE SEVERE WEATHER...PLEASE CALL THE BISMARCK NATIONAL
WEATHER SERVICE AT 1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 19, 7:14 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT THU JUL 19 2012

NDZ002-010-191245-
BURKE-MOUNTRAIL-
714 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT...

AT 713 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER SOUTH CENTRAL BURKE COUNTY...
MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LOSTWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:00 AM CDTSevere Thunderstorm WarningBISMcHenry19 min
Jul 19, 3:27 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman33 min
Jul 19, 5:41 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward64 min
Jul 19, 6:13 PM CDTSevere Thunderstorm WarningBISRenville, Ward62 min
Jul 19, 6:42 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.